News Feature | March 5, 2014

Recall Of Etomidate Intravenous Injection Anaesthetic By Mylan Due To Contamination

Request Information

By Liisa Vexler

Ten lots of the anesthesia etomidate injection have been recalled by the India-based company Mylan Pharmaceuticals because some of the vials were inadvertently contaminated with pieces of shipping labels.  The dosages that were recalled are 2 mg/ml, and were sold in 10 ml and 20 ml vials.

In their press release, Mylan was quoted as saying, “Intravenous administration of particles may lead to impairment of microcirculation, phlebitis, infection, embolism, and subsequent infarction.”  Neither Mylan nor its parent company, Pfizer, has received reports of patients who have had their health compromised by this impurity.

Etomidate is a short-acting general anesthetic usually administered by an anesthesiologist in surgical settings to induce anesthesia in patients undergoing invasive procedures. A subsidiary of Mylan, Agila Specialties Private, Ltd., was the source of the contaminated vials. The vials of medication were packaged in Warsaw, Poland. Most vials were distributed throughout the United States. The drugs recalled were distributed by Pfizer. Although ten lots were recalled on February 13, 2014, an exact number of vials with possible contamination has not been provided.

Customers who purchased the compromised lots were also notified on February 13, 2014. Mylan customer service has set up a hotline for individuals and physicians with questions or concerns about the recall at phone: 800-848-0462. Although Mylan recalled the lots voluntarily, the Food and Drug Administration is aware of the situation and is monitoring for adverse reaction reports. The FDA is asking that adverse effects be reported to the FDA's adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178.

Newsletter Signup
Newsletter Signup